0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Agranulocytosis in a Second Clozapine Trial
Sanjay Gupta, M.D.; Naveed Noor-Khan, M.D.; Bradford Frank, M.D., M.P.H.
Psychiatric Services 1998; doi:

To the Editor: For patients on clozapine, the period of highest risk of agranulocytosis is during the first 12 to 18 weeks of treatment (1). The following case suggests that agranulocytosis may occur during a second clozapine trial despite a successful previous trial.

Mr. P was a 58-year-old man with a DSM-IV diagnosis of schizophrenia, undifferentiated type, who attended a continuing day treatment program. He had had multiple psychiatric hospitalizations in the past, beginning with a six-month hospitalization when he was in his early 20s.

In April 1996, Mr. P was hospitalized with an episode of neuroleptic malignant syndrome that was successfully treated with bromocriptine after haloperidol and lithium carbonate were discontinued. He remained in the hospital, where, on July 17, he was placed on clozapine for the first time. The dosage was titrated to 400 mg daily, with good results, and he was discharged about six weeks later, on August 30. At discharge, findings of a laboratory workup, which included a complete blood cell (CBC) count and differential count, thyroid studies, electrolytes, and liver function tests, were unremarkable. The patient's white blood cell (WBC) count was 6,500/mm3.

Mr. P subsequently discontinued outpatient follow-up and his medication. His symptoms of severe disorganization and thought disorder recurred, and he was hospitalized again in June 1997. Clozapine was started for the second time on June 19, 1997, with 50 mg at bedtime, and was titrated to 400 mg daily. His symptoms of disorganization and thought disorder showed considerable improvement. However, between weeks two and five of clozapine treatment, his WBC count declined from 5,100/mm3 to 3,900/ mm3. The next WBC count on July 25 dropped to 1,600/mm3, with an absolute neutrophil count of 170. Agranulocytosis was diagnosed, the clozapine was discontinued, and Mr. P was transferred to the medical service.

On July 28 Mr. P was started on daily subcutaneous doses of 300 μg granulocyte-colony-stimulating factor. High fever of 102 degrees Farenheit occurred the next day, and broad-spectrum antibiotics were started, including piperacillin (4 grams intravenously every six hours) and gentamicin (500 mg daily). The fever remitted in 48 hours. No focal causes of sepsis were detected. On August 4 his WBC count began to increase to 2,400/mm3, and the next day it rose to 6,300/mm3, with 59 percent granulocytes and an absolute neutrophil count of 3,000. The patient's thought disorder and disorganization had reappeared.

In the patient's second clozapine trial, agranulocytosis occurred at week six, which points to the importance of doing weekly blood counts in the first 12 to 18 weeks. It might be important to monitor the WBC trend because the overall trend in this case was a declining one, from 5,100/mm3 to 1,600/mm3. Care should be taken in using clozapine with older patients and with women because the risk of agranulocytosis may be higher (2). A review of the 13 reported deaths due to agranulocytosis associated with clozapine since 1990 indicated that seven of these patients were age 60 or above (personal communication, Novartis Pharmaceuticals Corporation, August 6, 1997).

Dr. Gupta is clinical associate professor of psychiatry at the State University of New York Health Science Center at Syracuse and at the University of Buffalo. He is also chairman of the department of psychiatry at Olean General Hospital in Olean, New York, where Dr. Noor-Khan is associated with the department of medicine. Dr. Frank is chairman of the department of psychiatry at WCA Hospital in Jamestown, New York.

Alvir JMJ, Lieberman JA, Safferman AZ, et al: Clozapine-induced agranulocytosis: US incidence and risk factors. New England Journal of Medicine 329:162-167,  1993
 
Lieberman JA, Safferman AZ: Clinical profile of clozapine: adverse reactions and agranulocytosis. Psychiatric Quarterly 63:3-14,  1992
 
+

References

Alvir JMJ, Lieberman JA, Safferman AZ, et al: Clozapine-induced agranulocytosis: US incidence and risk factors. New England Journal of Medicine 329:162-167,  1993
 
Lieberman JA, Safferman AZ: Clinical profile of clozapine: adverse reactions and agranulocytosis. Psychiatric Quarterly 63:3-14,  1992
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
PubMed Articles